Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Riverton, WY

June 24, 2004Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 24, 2004, 4:46 PM MDT for Fremont County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 4:46 PM MDT (22:46 UTC)
Expired
Jun 24, 2004, 5:45 PM MDT
In force
59 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS55 KRIW 242246
SVRRIW
WYC013-242345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
446 PM MDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 545 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  DICKINSON PARK...OR ABOUT 12 MILES SOUTHWEST OF FORT WASHAKIE...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SINKS CANYON STATE PARK AROUND 505 PM MDT
  UPPER SILAS LAKE AROUND 510 PM MDT
  RED CANYON AROUND 525 PM MDT
  SOUTH PASS CITY AROUND 540 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4293 10895 4283 10915 4229 10875 4246 10839

$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:58 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 24, 2:58 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
258 PM MDT THU JUN 24 2004

.TONIGHT THROUGH SUNDAY...
SCATTERED TSTMS HAVE FIRED ACROSS NORTHWEST AND CENTRAL WYOMING...
UNDER NORTHWEST FLOW ALOFT. WILL GO WITH CHC POPS POPS ACROSS
MUCH OF CWFA THIS EVENING. UPPER LEVEL NORTHWEST FLOW FRIDAY AND
SATURDAY WITH LOW LEVEL EASTERLY FLOW MAINLY EAST OF THE DIVIDE.
UPPER LEVEL RIDGE BEGINS BUILDING ACROSS WY ON SUNDAY. LOOKS LIKE
SCATTERED AFTERNOON AND EVENING TSTMS ACROSS MAINLY THE CENTRAL AND
NORTHWEST CWFA FOR FRIDAY AND SATURDAY DUE TO GOOD INSTABILITY AND
SOME 7-3H VERTICAL MOTION. ALSO...THE SHEAR PROFILE FAVORS A
FEW SEVERE STORMS POSSIBLE...ESPECIALLY ON FRIDAY. WILL GO WITH A
DRIER FORECAST ON SUNDAY DUE TO UPPER RIDGE BUILDING...HOWEVER
ENOUGH INSTABILITY AND MOISTURE AROUND THAT SOME AREAS
MIGHT SEE SCATTERED TSTMS...ESPECIALLY ACROSS CENTRAL AND
NORTHWEST CWFA. WILL LET MID SHIFT DECIDE IF THEY WANT TO BUMP UP TO
CHC POPS FOR SUNDAY.

.SUNDAY NIGHT THROUGH WEDNESDAY...
LARGE UPPER LEVEL LOW PRESSURE CENTER SETS UP OVER PACIFIC NORTHWEST
COASTAL AREA WITH WEAK RIDGE OVER WYOMING.  SERIES OF WEAK SHORT
WAVE TROUGHS ALOFT WILL EJECT NORTHEAST FROM GREAT BASIN IN
SOUTHWEST FLOW BETWEEN PACIFIC NORTHWEST LOW AND RIDGE OVER WYOMING.
CANADIAN SURFACE COLD FRONT REMAINS HUNG UP IN WESTERN MOUNTAINS
PROVIDING WEAK UPSLOPE FLOW EAST OF CONTINENTAL DIVIDE KEEPING
HIGHER LOW LEVEL MOISTURE IN PLACE.  COMBINATION OF WEAK SHORT WAVE
TROUGHS WITH COLD FRONT AND AVAILABLE LOW LEVEL MOISTURE WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA.  EXPECT
CONVECTION TO BE MAINLY THERMALLY DRIVEN WITH LATE AFTERNOON AND
EARLY EVENING MAXIMUM.  NOT MUCH CHANGE IN PATTERN EXPECTED FROM
SUNDAY TO MONDAY AND INTO TUESDAY.  AND HAVE ADDED SLIGHT CHANCE OF
THUNDERSTORMS AFTERNOON AND EVENING ON MONDAY WITH DECREASING
MAINLY MOUNTAIN COVERAGE ON TUESDAY.  COLD FRONT EXPECTED TO LIFT
NORTHEAST ON TUESDAY NIGHT AS SOUTHWEST FLOW INCREASES AND BRINGS
SOME DRIER AIR INTO THE AREA.  LEFT WEDNESDAY DRY BUT MAY SEE
CONVECTION ACROSS NORTH AND EAST DEPENDING ON HOW FAR COLD FRONT
LIFTS NORTHEAST.  GRADUAL WARMING TREND THROUGH THE PERIOD.  WARMED
TEMPERATURES SLIGHTLY MONDAY THROUGH WEDNESDAY.  OVERALL EXTENDED
MODELS IN GOOD AGREEMENT WITH UPPER LEVEL MASS FIELDS THROUGH THE
PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MC/C.BAKER
Hazardous weather outlook, Jun 24, 10:17 AM MDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1017 AM MDT THU JUN 24 2004

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1017 AM MDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER
WESTERN WYOMING. THESE STORMS WILL INCREASE IN COVERAGE AS THE
AFTERNOON WEARS ON AND THEN SPREAD ACROSS THE LOWER ELEVATIONS OF
CENTRAL WYOMING. A FEW OF THESE STORMS MAY BECOME SEVERE PRODUCING
HAIL UP TO QUARTER SIZE...WIND GUSTS TO 60 MPH...VERY HEAVY RAIN AND
DANGEROUS LIGHTNING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATER
THIS AFTERNOON AND EVENING WILL BE FROM THE WIND RIVER BASIN TO
NATRONA COUNTY AND ALSO IN THE SOUTH BIG HORN BASIN AND CODY
FOOTHILLS. THE THUNDERSTORMS ACROSS CENTRAL WYOMING ARE EXPECTED TO
CONTINUE WELL INTO THE EVENING HOURS BEFORE DIMINISHING AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ACTIVE THUNDERSTORM DAY IS EXPECTED FRIDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS CENTRAL AND WESTERN WYOMING. A FEW OF THE
STRONGER STORMS MAY CONTAIN QUARTER SIZE HAIL...WIND GUSTS TO 60
MPH...VERY HEAVY RAIN AND DANGEROUS LIGHTNING. LITTLE CHANGE IS
EXPECTED SATURDAY. THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WILL PERSIST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT LARGE HAIL AND STRONG WINDS THIS
AFTERNOON AND TONIGHT.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:25 PM MDTSevere Thunderstorm WarningRIWFremont65 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.